Tornadoes · United States · Louisiana · 2002

F1 tornado, Iowa, Louisiana, December 30, 2002

This F1 tornado ran 3.0 miles across Calcasieu Parish on December 30, 2002, touching down at 11:55 PM CST and reaching 20 yards wide. It killed nobody and injured 1, and did $7.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
December 30, 2002
Touchdown
11:55 PM CST (05:55 UTC)
Path length
3.0 miles (4.8 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
1
Property damage
$7.0 million
County
Calcasieu Parish
Touchdown point
30.230, -93.050
Lift-off point
30.250, -93.020
Record number
461

What the Weather Service recorded

A tornado touched down on the west side of Iowa, destroying two homes, one businesss, and heavily damaging a small mall and several other homes. One woman was injured when flying debris came in her bedroom windown and hit her in the head while she was in bed. One home had wooden debris sticking out of the roof. Large garbage dumpsters were picked up and rolled for over 100 yards. A two story hole was made in the side of the mall, which enabled a large portion of the roof to come off.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Dec 30, 9:15 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 30, 9:15 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
915 PM CST MON DEC 30 2002

WILL UPDATE ZONES...AS NEW TOR WATCH HAS BEEN ISSUED...UNTIL 2 AM.

SQUALL LINE TO THE WEST MARCHING TO THE EAST...NUMEROUS WARNINGS
HAVE ALREADY BEEN POSTED...TORNADO WATCH OUT FOR SOUTHEAST TEXAS
UNTIL 9 PM. THIS ACTVTY IS EXPECTED END OVR SOUTH-CNTRL LA BEFORE
SUNRISE AS STORM SYSTEM MOVES INTO EASTERN LA.

EVE SOUNDING FM LCH HAS HELICITY AROUND 260 M2/S2...CAPE IS
SOMEWHAT LIMITED...BUT THIS WILL IMPROVE...WET BULB ZERO AT 11000
FT...PRECIP WATER AT 1.4 INCHES. NOW ADD IN A STRONG LOW LEVEL JET
AND MID ENERGY AND UPR LVL DIFLUENCE AND YOU HAVE ALL THE
INGREDIENTS NECESSARY FOR SVR WX OVRNGHT. WOULD EXPECT TO SEE
WATCHES CURRENTLY IN PLACE OVR TX SHIFT OVR TO LA BEFORE MIDNIGHT.

.LCH...SCA GMZ450-455-470-475

.PRELIMINARY NUMBERS...
AEX 54/62/40/62/41/56  +73210
BPT 54/61/40/64/46/63  +42100
LCH 55/62/42/65/45/63  +42100
LFT 58/63/43/64/46/63  +52100

K. KUYPER
Hazardous weather outlook, Dec 30, 4:28 AM CST, 19 hours 27 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311104-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY. A LINE OF
THUNDERSTORMS ALONG A FRONT WILL FORM IN CENTRAL TEXAS TONIGHT AND
MOVE THROUGH THE AREA OVERNIGHT. THIS LINE OF THUNDERSTORMS HAS THE
POTENTIAL FOR SEVERE WEATHER...TO INCLUDE TORNADOES...HAIL...AND
STRONG WINDS. ALL INTEREST SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL
NEWS MEDIA FOR FURTHER INFORMATION AS THIS SITUATION DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE FRONT WILL MOVE THROUGH BY TUESDAY MORNING...LEAVING CLOUDS AND
LINGERING LIGHT RAIN IN THE AREA THROUGH WEDNESDAY MORNING. A HIGH
PRESSURE SYSTEM WILL MOVE IN ON WEDNESDAY AND CLEAR SKIES WILL
PREVAIL UNTIL LATE SATURDAY. ANOTHER FRONT IS EXPECTED TO MOVE
THROUGH ON SUNDAY...ALTHOUGH RIGHT NOW IT APPEARS MOST OF THE RAIN
AND THUNDERSTORMS WILL BE WELL NORTH OF OUR AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED TODAY.

YOST

In the hours before

Local storm report, Dec 30, 10:46 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1046 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    JASPER                    TX   WIND DAMAGE
12/30/02   JASPER                         LAW ENFORCEMENT REPORTED
                                          POWER LINES AND POLES DOWN.

1003 PM    WOODVILLE                 TX   .75 INCH HAIL
12/30/02   TYLER                          REPORTED BY LAW
                                          ENFORCEMENT.

THM
Local storm report, Dec 30, 11:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1104 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    JASPER                    TX   WIND DAMAGE
12/30/02   JASPER                         LAW ENFORCEMENT REPORTED
                                          POWER LINES AND POLES DOWN.

1003 PM    WOODVILLE                 TX   .75 INCH HAIL
12/30/02   TYLER                          REPORTED BY LAW
                                          ENFORCEMENT.

1045 PM    PORT ARTHUR               TX   WIND DAMAGE
12/30/02   JEFFERSON                      LAW ENFORCEMENT REPORTED
                                          POWER LINES DOWN AND A CAR
                                          PORT DESTROYED.

THM
Local storm report, Dec 30, 11:15 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1115 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    VIDOR                     TX   WIND DAMAGE
12/30/02   ORANGE                         LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES DOWN
                                          COUNTY WIDE.

THM
Local storm report, Dec 30, 11:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1127 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1122 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALASIEU                       LAW ENFORCEMENT REPORTED
                                          TWO TREES AND NUMEROUS
                                          POWER LINES DOWN.

THM
Local storm report, Dec 30, 11:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1150 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    2 W SULPHUR               LA   WIND DAMAGE
12/30/02   CALCASIEU                      EMERGENCY MANAGEMENT
                                          REPORTED ROOF TORN OFF A
                                          MOBILE HOME.

THM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 00:00Z

5.9 hours before the tornado, 21 km from the path. December 31, 2002.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 631 joules per kilogram, CIN -9, lifted condensation level 594 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2002-12-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 198 square meters per square second, 0 to 6 km bulk shear 43 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
395 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Lake Charles Mun, LA (KLCH), 12:00Z

6.1 hours after it, 21 km from the path. December 31, 2002.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 60 joules per kilogram, CIN -23, lifted condensation level 465 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2002-12-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 55 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Lake Charles - Chennault Intl (CWF), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lake Charles radar (KLCH), 22 km away, was scanning. The volume nearest the touchdown began at 05:54 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are

The other tornadoes of December 30, 2002

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 3012:30 PM CSTF0Denton, TX0.330$70,000
December 302:02 PM CSTF0Ellis, TX0.20
December 302:37 PM CSTF0Bexar, TX0.220
December 303:25 PM CSTF0Hays, TX1.250
December 304:10 PM CSTF0Caldwell, TX0.620
December 305:15 PM CSTF0Bee, TX0.575
December 305:35 PM CSTF0Fayette, TX0.850$20,000
December 309:10 PM CSTF0Harris, TX0.330$10,000
December 309:20 PM CSTF1Galveston, TX1.130$70,000
December 309:25 PM CSTF0Harris, TX0.530$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.